GIST Support International - logo

GIST Support International - Gleevec and Bone Health
GIST Imagery

Gleevec and Bone Health

GSI asked Dr. Robert Maki several questions about the effects of imatinib (Gleevec) on bone health.  Dr. Maki is a medical oncologist and co-leader of the Adult Sarcoma Team at Memorial Sloan Kettering Cancer Center in New York, NY.  Dr. Maki has treated many patients with gastrointestinal stromal tumors, has published widely about GIST, and has been active in numerous clinical trials for GIST patients.  Dr. Maki holds M.D. and Ph.D. degrees and practices in the sarcoma - melanoma program at MSKCC, with one of the largest sarcoma practices in the country. He and his colleagues Dr. Gary Schwartz, Dr. Mary Lou Keohan, and Dr. David D'Adamo have participated in a number of GIST studies and hope to be opening new GIST-specific studies in 2006-2007.

Here are Dr. Maki’s answers to the questions posed by GSI.

1. The recent paper "Altered Bone and Mineral Metabolism in Patients Receiving Imatinib Mesylate" by MSKCC authors (Berman et al, 2006) indicated that imatinib (Gleevec) "may inhibit bone remodeling (formation and resorption) even in patients with normal serum phosphate levels."  What were the basic findings, and were the results the same for both CML and GIST patients taking imatinib?

We found that people on imatinib tend to lose phosphate when they are on imatinib. This is sometimes reflected in a low phosphorus level in the blood, but not always. Phosphorus blood tests used to be checked routinely in chemistry panels drawn at doctor's visits, but it is not checked routinely any longer, largely due to changes in Medicare. These findings were seen both in people with CML and GIST taking imatinib.

2. The Berman et al study found that bone metabolism may be affected even without changes in serum phosphate levels. Should GIST patients have tests to detect serum phosphate levels or calcium levels or any other quantity? What tests would be most practical, and how often are they needed?

A urine test for phosphorus can also be done to determine how much is lost, at least on a spot basis. We more commonly saw increased phosphorus excretion in the urine than a low level of phosphorus in the blood. The urine test is best collected in the morning, and should be done with a test of the urine creatinine, blood creatinine, and blood phosphorus, to be able to determine how much phosphorus is being lost by the body. We also suggest people have their vitamin D levels checked, as this is another source of loss of phosphorus.

3. Should GIST patients on imatinib take extra nutrients (such as phosphate, calcium, vitamin D, magnesium, etc.) to prevent undue bone loss with longterm therapy? What nutrients are appropriate, and would the recommendations vary for groups such as:
a) pre-menopausal women who intend to take imatinib through menopause and beyond?
b) older patients who already have some degenerative bone problems?

The best treatment of a low phosphorus level is replacement of the phosphorus with an oral supplement. The problem with the oral supplement is that it can cause diarrhea, and if you have an intestine already irritated by imatinib to some degree, then the diarrhea may start more easily than it otherwise would. Also, if it turns out your vitamin D level is low, replacing that is a good idea as well. If the treating physician has any question regarding issues of bone metabolism, referral could be made to an endocrinologist, who deals with these sorts of issues on more regular basis than do oncologists.

4. Are the effects of imatinib on bone observable on CT or bone scan or other imaging techniques?

We have not seen signs of increased osteoporosis in people on imatinib, but then again we haven't looked specifically. There is not a drastic increase in fracture rate on imatinib, as best as can be determined, but without data from people on imatinib followed in a prospective fashion, it is hard to know if there is some degree of sub-clinical osteoporosis.

5. What additional research is needed in this area?

We don't know what happens from the start of imatinib with respect to bone metabolism and function. Dr. Berman is putting together a study of people on imatinib to follow changes in their bone metabolism over time. We'll hopefully be able to gather more information over the next few years on this issue.



back to top